Alert archive / North Carolina / Flash Flood Warnings in 2024
Flash Flood Warning 43, NWS Raleigh, NC
NWS Raleigh, NC issued this flash flood warning at Aug 9, 2024, 10:37 PM EDT for Guilford County, North Carolina. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 9, 2024, 10:37 PM EDT (02:37 UTC)
- Expired
- Aug 10, 2024, 7:45 AM EDT
- In force
- 9 hr
- Issued by
- NWS Raleigh, NC
- Area
- Storm-based polygon
- Emergency
- Flash flood emergency
- Damage threat
- Considerable
- Flood severity
- None
County Guilford County, NC
The radar
The Roanoke radar (KFCX), 114 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 7:47 PM EDT, 2 hours 50 minutes earlier.
Area forecast discussion, Aug 9, 7:47 PM EDT, 2 hours 50 minutes before
Area Forecast Discussion National Weather Service Raleigh NC 747 PM EDT Fri Aug 9 2024 .SYNOPSIS... A surface trough will hold over the Piedmont of North Carolina through Saturday, then slowly move east and southeast through the area Sunday into Monday. && .NEAR TERM /THROUGH TONIGHT/... As of 745 PM Friday... The Flood Watch has been canceled for all areas. Scattered showers/storms have been limited to the north-central and northwest Piedmont late this afternoon and evening. However, heavy rain is no longer anticipated to the east (over the Coastal Plain). Thus, the Watch has been canceled. Look for the scattered storms over the Piedmont to gradually die off by 1000 PM or so. Isolated heavy rainfall is possible until then. Otherwise, mainly clear to partly cloudy skies expected overnight. With a wet ground and light winds, we should see development of low clouds and stratus across the E overnight. Lows in the low-mid 70s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/ As of 220 PM Friday... Aloft, as the parent low moves slowly through Ontario and western Quebec, a s/w will swing through the Great Lakes around it, with the attendant trough sharpening and amplifying slightly as it slowly moves eastward through the OH and TN Valley regions. At the surface, a trough will remain in place over central NC through the day and into Sat night as a cold front approaches from the west. A weak low could develop within the trough Sat aft/eve, but exactly where remains a bit unclear. The front should slowly move into the area Sat night. While there could be an isolated/spotty shower Sat morning, expect a relatively dry start to the day. SBCAPE could peak in the 1000-2000 J/Kg range Sat aft, with max 0-6 km bulk shear of 20-30 kts. Showers and storms are expected to develop Sat aft, mainly along the surface trough, then drift eastward through Sat eve. Convective activity should wane with loss of daytime heating, however cannot rule out some redevelopment along/ahead of the front as it moves into the area Sat night. PWATs should still be in the 2.0-2.5 inch range across the southeast half of central NC on Sat, so any showers/storms that do develop will be capable of producing locally heavy rainfall, which could be problematic given the already saturated soils and elevated stream flows. Highs should top out in the upper 80s to low 90s. Lows may be a little tricky as the front moves in, but generally expect temps to range from upper 60s NW to mid 70s SE. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 315 PM Friday... As the frontal boundary barely makes any progress from Saturday to Sunday, another day of showers and storms along the southeastern portion of the region is expected. The low over GA is expected to move into southern SC by late evening Sunday but will wafer back and forth until late Tuesday when weak surface high pushes into the Mid- Atlantic region. Scattered showers and storms are expected everywhere Tuesday especially in the afternoon as the front becomes more west to east oriented continuing showers and storms over the region Tuesday. Wednesday surface high builds into the area resulting generally dry weather across the region. A few diurnal summertime afternoon showers and storms are possible in the far southeast Wednesday and Thursday with another system moving into the region Friday through the weekend. Over the long term period high temperatures will bee in the low to mid 80s. A taste of fall on Wednesday as the front clears the region with highs in the low 80s and dewpoints int the low/mid 60s. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 745 PM Friday... Generally VFR conditions are expected through the next 24 hours. However, IFR to LIFR conditions are possible with stratus and fog in the east between 07z and 12z. There is also a chance of thunderstorms with MVFR conditions over the east again Saturday between 20z and 02z. Looking beyond 00z Sunday. Expect generally VFR conditions. However, another chance for sub-VFR fog/cigs E early Sun morning. VFR conditions will dominate for much of the week, with a chance for late-day showers/storms each day. The greatest chance looks to be Tue night into Wed. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Badgett NEAR TERM...Badgett SHORT TERM...KC LONG TERM...CA AVIATION...Badgett
Hazardous weather outlook, Aug 9, 3:58 PM EDT, 6 hours 39 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Raleigh NC 358 PM EDT Fri Aug 9 2024 NCZ007>010-021>026-038>041-073>077-083>086-088-101000- Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange- Durham-Franklin-Davidson-Randolph-Chatham-Wake-Stanly-Montgomery- Moore-Lee-Harnett-Anson-Richmond-Scotland-Hoke-Cumberland- 358 PM EDT Fri Aug 9 2024 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Although much of the heavy rain has ended, creeks and streams around central North Carolina continue to run high, and standing water may linger in areas of poor drainage. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. People living along rivers and creeks should make preparations for possible moderate river flooding lingering into the weekend and next week. Use extra caution when walking near waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ011-027-028-042-043-078-089-101000- Halifax-Nash-Edgecombe-Johnston-Wilson-Wayne-Sampson- 358 PM EDT Fri Aug 9 2024 ...FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Although much of the heavy rain has ended, creeks and streams around central North Carolina continue to run high, and standing water may linger in areas of poor drainage. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. People living along rivers and creeks should make preparations for possible moderate river flooding lingering into the weekend and next week. Use extra caution when walking near waterways. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 9, 5:53 PM EDT, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Raleigh NC
553 PM EDT Fri Aug 9 2024
NCZ007-008-023>025-041-092245-
Durham NC-Alamance NC-Person NC-Wake NC-Granville NC-Orange NC-
553 PM EDT Fri Aug 9 2024
...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN ALAMANCE...
PERSON...ORANGE...SOUTHWESTERN GRANVILLE...NORTHERN WAKE AND DURHAM
COUNTIES THROUGH 700 PM EDT...
At 550 PM EDT, Doppler radar was tracking a strong thunderstorms
over northeast Alamance, southeast Caswell, and western Person
Counties moving, moving southeast at 20 mph.
HAZARD...Frequent lightning and very heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Brief heavy rain may produce minor flooding. Frequent
lightning will also pose a hazard.
Locations impacted include...
Durham, Chapel Hill, Graham, Roxboro, Hillsborough, Creedmoor,
Carrboro, Mebane, Butner, and Rougemont.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Dont wait until you see the first lightning flash before heading to
safety. Move indoors at the first sign of threatening skies or the
first sound of thunder. Deadly lightning strikes can occur well ahead
of an approaching storm, prior to the arrival of rain and wind. Make
sure that lightning is well away from your location before resuming
outdoor activity.
&&
LAT...LON 3652 7896 3602 7862 3586 7908 3587 7916
3617 7945 3625 7934 3624 7915 3639 7915
TIME...MOT...LOC 2150Z 323DEG 17KT 3621 7920
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
BadgettSpecial weather statement, Aug 9, 6:16 PM EDT, 4 hours 21 minutes before
Special Weather Statement
National Weather Service Raleigh NC
616 PM EDT Fri Aug 9 2024
NCZ040-092315-
Chatham NC-
616 PM EDT Fri Aug 9 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL CHATHAM COUNTY THROUGH
715 PM EDT...
At 615 PM EDT, Doppler radar was tracking a strong thunderstorm near
Siler City, moving southeast at 20 mph.
HAZARD...Wind gusts in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Pittsboro, Siler City, Jordan Lake State Rec Area, Crosswinds Boating
Center, Bynum, Seaforth Boat Dock, Crosswinds Campground, Moncure,
Hasty, and Fearrington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3576 7894 3561 7899 3560 7897 3554 7900
3555 7903 3557 7905 3559 7905 3562 7910
3562 7914 3558 7918 3557 7920 3558 7921
3568 7952 3578 7944 3584 7941 3585 7926
TIME...MOT...LOC 2215Z 293DEG 16KT 3577 7937
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BadgettSpecial weather statement, Aug 9, 6:45 PM EDT, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
645 PM EDT Fri Aug 9 2024
NCZ008-024>026-040-041-092345-
Chatham NC-Franklin NC-Durham NC-Wake NC-Granville NC-Orange NC-
645 PM EDT Fri Aug 9 2024
...STRONG THUNDERSTORMS WILL IMPACT ORANGE...SOUTHERN GRANVILLE...
NORTHERN WAKE...DURHAM...NORTHEASTERN CHATHAM AND WEST CENTRAL
FRANKLIN COUNTIES THROUGH 745 PM EDT...
At 644 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms from Hillsborough to near Rougemont, or 11 miles north
of Durham, moving southeast at 25 mph.
HAZARD...Wind gusts in excess of 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Hillsborough, Creedmoor, Wake
Forest, Carrboro, Butner, and RDU International.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3590 7837 3568 7895 3612 7926 3615 7926
3621 7895 3624 7891 3624 7880 3629 7880
3635 7865
TIME...MOT...LOC 2244Z 314DEG 23KT 3614 7890
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BadgettLocal storm report, Aug 9, 7:02 PM EDT, 3 hours 35 minutes before
Preliminary Local Storm Report
National Weather Service Raleigh NC
702 PM EDT Fri Aug 9 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0209 PM Tornado 4 SE Harrells 34.68N 78.15W
08/07/2024 Sampson NC NWS Storm Survey
NWS survey team confirmed a tornado entered
Sampson Co as a weak EF-0. It later
strengthened to an EF-2 and traveled a
distance of 4.6 miles and was on the ground
for 11 minutes. The peak width of the
tornado was 40 yards.
&&
ASSpecial weather statement, Aug 9, 9:51 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Raleigh NC
951 PM EDT Fri Aug 9 2024
NCZ022-100245-
Guilford NC-
951 PM EDT Fri Aug 9 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL GUILFORD COUNTY THROUGH
1045 PM EDT...
At 949 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over northwest portions of Greensboro, moving
southeast at 10 mph.
HAZARD...Very heavy rainfall and wind gusts to 30 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor flooding of urban and poor
drainage areas.
Locations impacted include...
Greensboro, High Point, McLeansville, Summerfield, Pleasant Garden,
Jamestown, Haw River State Park, Forest Oaks, Lake Jeanette Marina,
and Monticello.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3624 7969 3601 7954 3600 7954 3591 7969
3591 7990 3609 8000 3625 7979
TIME...MOT...LOC 0149Z 325DEG 7KT 3609 7986
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
BadgettThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 9:51 PM EDT | Special Weather Statement | RAH | Guilford | 54 min |
| Aug 9, 10:19 PM EDT | Areal Flood Advisory | RAH | Forsyth, Guilford | 3 hr |
| Aug 9, 10:50 PM EDT | Special Weather Statement | RAH | Alamance, Guilford | 55 min |
| Aug 9, 10:55 PM EDT | Special Weather Statement | RAH | Davidson | 65 min |
| Aug 9, 11:26 PM EDT | Flash Flood Warning | RAH | Alamance, Guilford | 3 hr |
| Aug 9, 11:30 PM EDT | Areal Flood Advisory | RAH | Davidson, Randolph | 3 hr |
| Aug 10, 12:05 AM EDT | Special Weather Statement | RAH | Guilford | 55 min |
| Aug 10, 12:20 AM EDT | Areal Flood Advisory | RAH | Guilford, Randolph | 3 hr |
| Aug 10, 2:16 AM EDT | Areal Flood Advisory | RAH | Granville, Person | 3 hr |
| Aug 10, 4:08 AM EDT | Flood Watch | RAH | Cumberland, Edgecombe, Harnett, Hoke, Johnston, Nash and 4 more | 17 hr |
| Aug 10, 7:45 AM EDT | Areal Flood Advisory | RAH | Guilford | 4 hr |
| Aug 10, 3:58 PM EDT | Special Weather Statement | RAH | Hoke | 47 min |
| Aug 10, 3:59 PM EDT | Areal Flood Advisory | RAH | Hoke, Moore, Richmond, Scotland | 102 min |
| Aug 10, 5:07 PM EDT | Special Weather Statement | RAH | Cumberland | 53 min |
| Aug 10, 6:41 PM EDT | Areal Flood Advisory | RAH | Sampson | 17 min |
| Aug 10, 6:42 PM EDT | Special Weather Statement | RAH | Sampson | 63 min |
| Aug 10, 6:58 PM EDT | Flash Flood Warning | RAH | Sampson | 3 hr |
Nearby
Flash Flood Warnings in North Carolina, 2024Every flash flood warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.